It's official: The season of heartburn is upon us, courtesy of overstuffed Thanksgiving bellies, too many drinks at the office holiday party, and indulgent seasonal sweets featuring mint, chocolate, and other triggers of acid reflux. What better time, then, to address how the most common medications used to treat acid reflux can affect your overall health and nutrition?
Given how prevalent PPI usage is and how long people tend to stay on these medications, it's important to be aware of the potential nutrition implications for long-term PPI use. I tend to think of these potential side effects in terms of how they affect the three "Bs": bones, blood, and bowels.
First, the bones. PPIs are believed to affect calcium metabolism by promoting accelerated loss of calcium from the bones in addition to impairing absorption of calcium from the diet. They have also been shown to impair absorption of magnesium, another mineral important to bone mineralization. For women, this is a particularly troubling side effect, as it may increase the risk of osteoporosis—abnormally low bone mineral density that leads to increased risk of fractures. Indeed, some, but not all, epidemiological studies have suggested an association between PPI use and increased risk of fractures resulting from osteoporosis, though data has not yet confirmed a causal relationship. Still, whether you're male or female, if you've been taking a PPI for a prolonged period, without supplementing calcium, vitamin D, and magnesium, it's worth asking your doctor whether testing your bone mineral density might be medically appropriate.
Second, the blood. The reduced stomach acidity that results from PPI use may interfere with absorption of multiple nutrients and result in deficiencies that can show up in the form of anemia. Anemia is a condition in which the body's red blood cells are diminished in number. A low red blood cell count means less oxygen can be transported to the body's cells and results in symptoms ranging from fatigue and dizziness to abnormal heart rate and chest pain. There are two types of anemia: one caused by iron deficiency, the other by vitamin B12 deficiency. While admittedly uncommon as a side effect of PPI use, these deficiencies can occur.
The reason PPIs can induce anemia relates to how some nutrients are metabolized and absorbed. Vitamin B12 from natural sources, which includes all animal-derived foods, is bound to protein. To be absorbed, it needs to be split apart from this protein, a process that generally happens in the highly-acidic environment of the stomach. A less acidic stomach, however, prevents dietary vitamin B12 from being liberated and therefore absorbed. Fortunately, other forms of B12 are not protein-bound and can be easily absorbed, even in the context of chronic PPI use. Foods that are fortified with Vitamin B12—including some breakfast cereals, nutritional yeast, and certain vitamin-enhanced beverages—can provide more readily-absorbed vitamin B12, as can supplements. For people taking PPIs on a long-term basis, regularly including one or more of these foods in their diets is an easy preventive measure to consider.
Similarly, vegetarian iron (also called "non-heme iron"), which can be found in dietary supplements, beans, spinach, whole grains, and fortified cereals, requires an acidic stomach environment to be converted into an absorbable form. Absorption of iron from red meat—called heme iron—is not affected by stomach acidity.
Finally, the bowels. Over time, PPI use can contribute to some abnormal behavior further south in the GI tract. Because some of these symptoms can masquerade as food intolerances or Irritable Bowel Syndrome (IBS), it's worth mentioning what they are.
First, PPIs can promote "hypermotility" of the gut—a fancy way of saying that they can cause diarrhea in up to 10 percent of users. Sometimes, this diarrhea can be misdiagnosed as IBS, so it's important to remember that the PPI may be a factor. In the short term, consuming more soluble fiber—in foods like oatmeal, barley, peeled apples, root veggies, and rice, or a supplement like Citrucel or Benefiber—may be enough to counteract the PPI's effect. Severe, chronic diarrhea that does not respond to diet therapy should be reported to your doctor, as long-term PPI use has also been associated with an increased risk of infection with C. difficile, a serious bacterial infection of the colon that warrants immediate medical treatment.
Secondly, chronic PPI use increases the risk of developing a condition called Small Intestinal Bacterial Overgrowth (SIBO), in which too many bacteria take up residence in the small intestine rather than staying further south in the colon where they belong. Since stomach acid is one of the body's protective mechanisms for getting rid of invaders that enter via the mouth, reduced stomach acidity makes it more possible for oral bacteria to survive the trip deeper down into your digestive tract. Symptoms of SIBO include gas, bloating, and diarrhea, and the condition is commonly mistaken for food intolerance.
If you are currently taking a PPI and are concerned about side effects, have a conversation with your doctor. Key questions to ask include: Are you currently taking the lowest possible dose to manage your symptoms? Are you at increased risk for osteoporosis based on your lifestyle factors and dietary intake? Does your current diet place you at risk for iron or vitamin B12 deficiency? Could recent bowel troubles be the result of your PPI use? Based on this conversation, your doctor may order blood tests or a bone mineral density scan (called DEXA scan), recommend dietary supplements, experiment with different doses of your current PPI medication, or even try switching you to a different class of acid-reducing medication.
Finally, be aware that several lifestyle changes can reduce the occurrence of acid reflux and help you become less dependent on PPI medications. Most importantly, losing excess weight from the mid-section and quitting smoking can yield a substantial improvement in symptoms that enable some to wean off of these medications. Avoiding foods that relax the muscle separating the stomach from the esophagus is also recommended; these include alcohol, mint oils (including gum, breath mints, and peppermint tea), chocolate, onions, garlic, and processed meats that are high in nitrites. Other helpful habits include eating smaller meals more frequently rather than three large meals per day, wearing looser clothes that don't put pressure on your stomach, not eating within three hours of bedtime, and staying upright after meals.
Hungry for more? Write to email@example.com with your questions, concerns, and feedback.
Tamara Duker Freuman, MS, RD, CDN, is a NYC-based registered dietitian whose clinical practice specializes in digestive disorders, Celiac Disease, and food intolerances. Her personal blog,www.tamaraduker.com, focuses on healthy eating and gluten-free living.